Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

October 7, 2021Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 7, 2021, 5:31 PM EDT for Gwinnett County, Georgia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 5:31 PM EDT (21:31 UTC)
Expired
Oct 7, 2021, 7:30 PM EDT
In force
119 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
30

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS82 KFFC 072131
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Thu Oct 7 2021
 
GAZ022-032>034-045-072330-
North Fulton GA-Cobb GA-DeKalb GA-Forsyth GA-Gwinnett GA-
531 PM EDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of northwestern DeKalb,
southwestern Forsyth, east central Cobb, northwestern Gwinnett and
northeastern Fulton Counties through 730 PM EDT...

At 531 PM EDT, a strong thunderstorm was over Johns Creek, or 10
miles northwest of Lawrenceville, moving northeast at 20 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially 
         in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Suwanee, Lilburn, Chamblee, Norcross,
Doraville, Clarkston, Berkeley Lake, Tucker, North Decatur, North
Atlanta and North Druid Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3378 8427 3381 8445 3407 8439 3415 8410
      3400 8402
TIME...MOT...LOC 2131Z 203DEG 19KT 3404 8414 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 7, 3:20 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 7, 3:20 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Thu Oct 7 2021

.SHORT TERM /Tonight through Friday Night/...

The closed off low that has been positioned over the Lower
Mississippi River Valley the past few days continues to move
northward into the Midwestern CONUS. At this time, southwesterly
upper flow persists over Georgia, keeping a warm and moist airmass
in place over the forecast area through this afternoon. As the
closed low continues to move away from the area and turn eastward,
dry upper level air will spread over the area. As upper level dry
air builds into the area, precipitable water values will steadily
decrease, falling from 1.5 - 1.75 inches this afternoon to 1.0 -
1.25 inches by Friday night. Nonetheless, easterly to southeasterly
low level flow will continue to bring in ample low-level moisture,
and as multiple disturbances traverse the upper level flow on the
southeastern side of the cutoff low, they will still allow for the
development of scattered to numerous showers and thunderstorms.

Cloud ceilings have been slow to improve across much of north and
central Georgia this morning, and diurnal destabilization is
expected to be fairly limited across the majority of the forecast
area, and the coverage of thunderstorms is therefore expected to
remain isolated. The best warming has been observed in the far
southern tier, which is contributing to SBCAPE values of 2000-2500
J/kg. The far southern portions of the forecast area will be the
most likely location for thunderstorm development. Widespread
severe weather is not anticipated, although a strong storm or two
could produce gusty winds. Wet antecedent conditions persist
across the entire area, especially in central Georgia, where the
highest rainfall totals have been observed thus far this week.
Heavy rainfall from training storms could therefore pose a high
risk for flash flooding, and the Flash Flood Watch remains in
place through this evening.

On Friday, the closed low will re-open as it continues to move
northeast and is finally and mercifully absorbed by a broad upper
trough covering much of the eastern CONUS. The axis of the trough
will set up to the immediate west of Georgia, and disturbances
rotating around the base of the trough will allow for more scattered
showers and isolated thunderstorms once again. As the trough axis
moves eastward throughout the day, rain chances will begin to
diminish from west to east across the forecast area. The highest
rain chances and amounts will be located across central and eastern
Georgia throughout the day on Friday, where an additional 1-2 inches
of rain, along with some locally higher amounts, will be possible
through the remainder of the short term period. Rain chances are
then expected to come to an end during the overnight hours Friday
night into Saturday morning as northwesterly flow sets up behind the
trough axis, leading to a drier weather pattern as we go into the
weekend.

King

.LONG TERM /Saturday through Thursday/...

Long term forecast looks to be primarily dry. Synoptic pattern shows
a cutoff low forming just east of the area, shifting the local CWA
into a more northwesterly upper level flow as moisture continues to
be pushed to our east. Ridging is expected to build in from the Gulf
of Mexico through the weekend with dry conditions expected. By early
next week another low forms and pushes into the northern Plains by
Wednesday. This low lifts rather quickly, but not before introducing
a little moisture across the local forecast area on Tuesday. Towards
the end of the period, the ridge begins to flatten, but overall not
really expecting much in the way of precipitation through the next 7
days.

High temperatures through the extended period are forecast to be in
the 70s in the mountains, with upper 70s to the 80s elsewhere,
around 3 to 8 degrees above average. Low temperatures will be in the
50s in the mountains, with 60s elsewhere, around 8 to 15 degrees
above average.

Reaves

AVIATION...
18Z Update...
Low cloud ceilings have been slow to improve, and are primarily MVFR
across north and central Georgia. Numerous showers have spread north
and east into the area, warranting prevailing -SHRA at all sites.
With multiple rounds of rain forecast, this is expected to continue
into the early morning hours. Isolated thunderstorms are also
possible this afternoon, and a TEMPO for TSRA has been maintained
for ATL/AHN until 20-21Z. IFR/LIFR ceilings and patchy fog are
anticipated once again during the early morning hours after 06Z.
Winds are expected to remain E at 5-8 kts throughout the remainder
of the day, becoming light and variable overnight. Winds are
expected to gradually shift to N to NW by Friday afternoon.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  78  62  80 /  70  50  30  10
Atlanta         67  78  62  80 /  60  30  10   5
Blairsville     61  73  55  77 /  70  40  20  10
Cartersville    65  79  60  81 /  50  20  10   5
Columbus        67  82  63  83 /  60  20  10   5
Gainesville     66  75  61  79 /  70  40  20  10
Macon           67  82  62  83 /  70  60  20  10
Rome            66  81  60  83 /  40  20  10   5
Peachtree City  65  80  60  81 /  60  30  10   5
Vidalia         70  82  66  83 /  60  70  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Banks...Barrow...Bartow...Bibb...Butts...Carroll...
Catoosa...Chattahoochee...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...Gordon...
Greene...Gwinnett...Hall...Haralson...Harris...Heard...Henry...
Jackson...Jasper...Jones...Lamar...Lumpkin...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Pickens...Pike...
Polk...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Talbot...Taylor...Towns...Troup...Union...Upson...
Walker...Walton...Webster...White...Whitfield.

&&

SHORT TERM...King
LONG TERM....Reaves
AVIATION...King
Hazardous weather outlook, Oct 7, 2:50 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
250 PM EDT Thu Oct 7 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
250 PM EDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Locally heavy rainfall and isolated thunderstorms will continue
through tonight, which could lead to localized flash flooding. A
Flash Flood Watch remains in effect for portions of north and central
Georgia through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are possible across much of north and central
Georgia Friday, and across the far eastern portions of the area
on Saturday. The primary threat with any thunderstorms will be
occasional lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of flooding through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Oct 7, 3:30 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Thu Oct 7 2021

GAZ075-076-072000-
Jefferson GA-Glascock GA-
330 PM EDT Thu Oct 7 2021

...A thunderstorm with heavy rain will impact portions of Glascock
and northern Jefferson Counties through 400 PM EDT...

At 328 PM EDT, the thunderstorm was over Avera, or near Gibson,
moving east at 10 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Gibson, Wrens, Stapleton, Avera, Mitchell, Edge Hill, Edgehill,
Agricola, Stellaville and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3312 8257 3313 8266 3316 8271 3317 8272
      3318 8274 3319 8274 3332 8256 3328 8243
      3318 8232
TIME...MOT...LOC 1928Z 249DEG 11KT 3319 8253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Oct 7, 3:51 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
351 PM EDT Thu Oct 7 2021

GAZ061-072015-
Hancock GA-
351 PM EDT Thu Oct 7 2021

...Moderate to heavy rain will impact portions of northeastern
Hancock County through 415 PM EDT...

At 349 PM EDT, the area of rain was over Culverton, or near Sparta,
moving northeast at 20 mph.

HAZARD...Heavy rain and localized flooding.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Sparta, Culverton and Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3324 8278 3320 8283 3320 8285 3317 8287
      3315 8290 3323 8302 3337 8293 3338 8282
      3337 8282 3337 8280 3333 8280 3333 8279
      3332 8280 3331 8278 3327 8278 3324 8275
TIME...MOT...LOC 1949Z 219DEG 18KT 3331 8287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Oct 7, 4:35 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT THU OCT 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      5 NW BLOUNTSVILLE       33.16N  83.54W
10/06/2021                   JONES              GA   EMERGENCY MNGR

            BRIDGE WASHED OUT ON UNION HILL CHURCH RD NEAR SHOAL
            CREEK, BELIEVED TO BE THE CEDAR CREEK BRIDGE.

&&

EVENT NUMBER FFC2100629

THIEM
Local storm report, Oct 7, 4:44 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT THU OCT 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      3 ESE ROUND OAK         33.10N  83.57W
10/06/2021                   JONES              GA   EMERGENCY MNGR

            A SMALL WOODEN BRIDGE WAS WASHED OUT ON JACKSON RD
            BETWEEN HUGERFORD RD AND OTIS REDDING RD.

&&

EVENT NUMBER FFC2100630

THIEM
Special weather statement, Oct 7, 5:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT Thu Oct 7 2021

GAZ020-030-031-041-072330-
Polk GA-Haralson GA-Bartow GA-Paulding GA-
529 PM EDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of northwestern
Paulding, northeastern Haralson, eastern Polk and Bartow Counties
through 730 PM EDT...

At 528 PM EDT, a strong thunderstorm was near Cartersville, moving
northeast at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Cartersville, Rockmart, Euharlee, Emerson, Aragon, White, Kingston,
Braswell, Taylorsville, Cassville, Yorkville, Burnt Hickory Ridge,
Eubank Lake, Red Top Mountain State Park, Van Wert, Pine Log and
Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3432 8491 3436 8466 3416 8466 3383 8499
      3384 8511 3393 8516
TIME...MOT...LOC 2128Z 214DEG 14KT 3415 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Oct 7, 5:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Thu Oct 7 2021

GAZ022-032>034-045-072330-
North Fulton GA-Cobb GA-DeKalb GA-Forsyth GA-Gwinnett GA-
531 PM EDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of northwestern DeKalb,
southwestern Forsyth, east central Cobb, northwestern Gwinnett and
northeastern Fulton Counties through 730 PM EDT...

At 531 PM EDT, a strong thunderstorm was over Johns Creek, or 10
miles northwest of Lawrenceville, moving northeast at 20 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Suwanee, Lilburn, Chamblee, Norcross,
Doraville, Clarkston, Berkeley Lake, Tucker, North Decatur, North
Atlanta and North Druid Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3378 8427 3381 8445 3407 8439 3415 8410
      3400 8402
TIME...MOT...LOC 2131Z 203DEG 19KT 3404 8414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:11 AM EDTRiver Flood WarningFFCBaldwin, Washington, Wilkinson51 hr
Oct 7, 4:07 AM EDTSpecial Weather StatementFFCMadison38 min
Oct 7, 6:48 AM EDTRiver Flood WarningFFCElbert, Madison, Oglethorpe31 hr
Oct 7, 1:09 PM EDTSpecial Weather StatementFFCTaliaferro36 min
Oct 7, 1:45 PM EDTSpecial Weather StatementFFCWarren30 min
Oct 7, 2:17 PM EDTSpecial Weather StatementFFCWarren28 min
Oct 7, 2:47 PM EDTSpecial Weather StatementFFCHancock28 min
Oct 7, 3:18 PM EDTSpecial Weather StatementFFCHancock27 min
Oct 7, 3:30 PM EDTSpecial Weather StatementFFCGlascock30 min
Oct 7, 3:51 PM EDTSpecial Weather StatementFFCHancock24 min
Oct 7, 5:29 PM EDTSpecial Weather StatementFFCBartow2 hr
Oct 7, 7:04 PM EDTSpecial Weather StatementFFCJackson86 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.